Hail, Erie
- When
- June 2, 1:00 AM EST
- Where
- Erie County, Girard
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.000, -80.320
Penny size hail was reported.
Showers and thunderstorms tracked across the region along a cold front during the overnight hours of June 2nd. The cold front stretched from the northern Great Lakes to the southern Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Showers and thunderstorms tracked across the region along a cold front during the overnight hours of June 2nd. The cold front stretched from the northern Great Lakes to the southern Plains. Some of the thunderstorms became severe during the evening hours across northern Ohio, then tracked into Northwest Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 2, 12:13 AM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 113 AM EDT TUE JUN 2 2009 .SYNOPSIS... A COLD FRONT OVER THE CENTRAL GREAT LAKES WILL MOVE SOUTH ACROSS THE LOCAL AREA TONIGHT AND THEN STALL. THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT LATE TUESDAY AND THEN BACK SOUTH AS A COLD FRONT WEDNESDAY AS AN AREA OF WEAK LOW PRESSURE MOVES EAST ACROSS THE REGION. HIGH PRESSURE WILL THEN BUILD OVER THE REGION FROM THE NORTH THE REMAINDER OF THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SHOWERS AND THUNDERSTORMS WILL CONTINUE OFF AND ON THROUGH THE NIGHT AS FRONT SETTLES AND STALLS ACROSS NORTHERN OHIO. SEVERE POTENTIAL WANING...BUT WILL HAVE TO MONITOR FLOODING POTENTIAL AS MORE UPSTREAM MODERATE RAIN WILL BE MARCHING EASTWARD. WARMED LOW TEMPERATURES A BIT ACROSS THE SOUTH...BUT STILL ALLOWED FOR MID 50S ACROSS NORTH WITH FRONTAL PASSAGE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... THE COLD FRONT WILL BECOME STATIONARY JUST SOUTH OF THE AREA TOMORROW. NE FLOW BEHIND THIS FRONT WILL TEMPORARILY DRY THINGS OUT. WILL LEAVE IN SOME HIGH CHANCE POPS FOR THE MORNING HOURS TO COVER ANY LEFT OVER MCS ACTIVITY...BUT EXPECT MOST OF THE AFTERNOON TO BE DRY...ESPECIALLY ACROSS FAR NE OH AND NW PA. THE FRONT WILL WIGGLE BACK NORTH LATE IN THE DAY AS WEAK LOW PRESSURE RIDE EAST ALONG THE FRONT. EXPECT ANOTHER MCS TO DEVELOP WITH MORE RAIN FOR THE AREA. HOPEFULLY THINGS WILL NOT GET OUT OF HAND. TOMORROW NIGHT MAY ACTUALLY BE A LITTLE BIT BETTER SET UP FOR HEAVY THAN TONIGHT. A DECENT 45 KNOT LOW LEVEL JET SHOULD GET GOING TOMORROW EVENING WITH GOOD OVERRUNNING OVER THE BAROCLINIC ZONE. THE DEVIL IS IN THE DETAILS THOUGH...AND UNTIL WE KNOW EXACTLY WHERE THE FRONT WILL BE...ANY TALK OF FLOOD WATCHES WILL HAVE TO WAIT. SEVERE WEATHER COULD ALSO BE A CONCERN WITH THE INCREASING LOW LEVEL SHEAR LATE TUESDAY. THE FRONT WILL FINALLY PUSH WELL TO THE SOUTH OF THE AREA ON WEDNESDAY. BOTH THE NAM AND GFS SHOW ONE LAST WAVE OF PRECIP HITTING THE AREA IN THE MORNING WITH DRYING LATE IN THE AFTERNOON AND EVENING. HIGH PRESSURE WILL TRY TO ESTABLISH ITSELF OVER THE AREA FOR THE END OF THE WEEK. WILL TRY FOR DRY WEATHER BOTH THURSDAY AND FRIDAY. TEMPS DURING THE PERIOD WILL AVERAGE BELOW NORMAL. HAVE USED A BLEND OF GUIDANCE FOR THE NEXT COUPLE OF DAYS. && .LONG TERM /FRIDAY THROUGH MONDAY/... MODELS IN DECENT AGREEMENT FOR THE EXTENDED FORECAST. STORM SYSTEM WILL MOVE ACROSS ONTARIO INTO QUEBEC ON SATURDAY WHICH WILL PUSH A FRONT INTO NORTHERN OHIO AND NW PA. THIS BOUNDARY WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS BEGINNING LATE SATURDAY. A RIPPLE OF LOW PRESSURE WILL THEN MOVE FROM THE PLAINS ALONG THIS BOUNDARY AND CONTINUE RAIN CHANCES INTO SUNDAY AND MONDAY. AT THIS POINT IT DOES NOT LOOK LIKE AN ALL DAY RAIN FOR ANY OF THE DAYS WITH SCATTERED SHOWERS AND THUNDERSTORMS ANTICIPATED. CLOUD COVER AND THE SCATTERED SHOWERS/THUNDERSTORMS MAY LIMIT THE HEATING BUT TEMPERATURES WILL STILL BE NEAR SEASONAL LEVELS. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... DIFFUSE WEAK COLD FRONT WILL SLOWLY SAG SOUTH ACROSS REST OF TAF SITES THROUGH DAYBREAK. WIND BEING DRIVEN MORE BY OUTFLOW FROM STORMS BUT AS MORE OF THE STORMS DISSIPATE SHOULD SEE LIGHT FLOW FROM THE N SET UP MOST SITES BY 12Z AND CONTINUE FROM THE NE THROUGH TUE. WILL DEAL WITH THUNDER IN TAFS FOR NEXT FEW HOURS BASED ON WHERE ACTIVITY IS CURRENTLY ONGOING OR IMMINENT. MODELS STAY WITH TREND OF DEVELOPING LOWER CLOUDS AND FOG LAST FEW HOURS OF THE NIGHT SO WILL STAY WITH FORECAST FOR THIS WITH BKN IFR OR LOW END MVFR CIGS DEVELOPING. SOMEWHAT DRIER LOW LEVEL AIR PUSHING S INTO AREA TUE SHOULD IMPROVE THE CIGS AND VSBYS TO VFR OR HIGH END MVFR ALTHOUGH THE FURTHER INLAND SITES FROM MFD TO YNG MAY BE SLOW TO IMPROVE. WITH DAYTIME HEATING SCT SHRA/TSRA PROBABLY WILL DEVELOP INLAND BUT EXPECTED COVERAGE LOW ENOUGH TO KEEP OUT OF INLAND TAFS FOR NOW. OVERRUNNING NATURE OF THE AIRMASS WILL PROBABLY BE STRONG ENOUGH TO KEEP SOME CONVECTION GOING TUE NIGHT...ESPECIALLY SOUTHERN HALF OF AREA. OUTLOOK...PERIODS OF MVFR/IFR POSSIBLE INTO WEDNESDAY IN LOW CLOUDS AND SHOWERS/THUNDERSTORMS. THURSDAY AND FRIDAY VFR. && .MARINE... WINDS TURN TO THE NE TUESDAY AS A COLD FRONT...NOW ACROSS THE CENTRAL LAKES WILL PUSH SOUTH OF LAKE ERIE AND THEN STALL. A LOW IS EXPECTED TO TRACK ALONG THE FRONTAL BOUNDARY NEAR LAKE ERIE TUE NIGHT. THE EXACT TRACK OF THE LOW IS STILL UNCERTAIN ENOUGH TO DETERMINE WHETHER OUR WATERS ON LAKE ERIE WILL SEE A VEERING OR BACKING SCENARIO. FRONT FINALLY PUSHES WELL SOUTH OF THE AREA WED WITH A NORTH FLOW SETTING UP. WILL BE NEAR SMALL CRAFT ADVISORY CRITERIA AS SOME WIND SPEEDS APPROACH 10 TO 20 KNOT FLOW AS COLDER AIR MOVES ACROSS THE LAKE. FLOW DECREASES BY END OF WORK WEEK AS HIGH PRESSURE MOVES OVER THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KUBINA NEAR TERM...KUBINA/OUDEMAN SHORT TERM...KUBINA LONG TERM...MULLEN AVIATION...ADAMS MARINE...DJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 418 AM EDT MON JUN 1 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-020830- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 418 AM EDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS MAINLY EARLY TONIGHT MAY BECOME SEVERE AHEAD OF A COLD FRONT. THE MAIN THREAT WILL BE WIND AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SOME OF THE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING COULD BECOME SEVERE. THEY WILL BE ASSOCIATED WITH A LOW PRESSURE SYSTEM THAT WILL BE MOVING ALONG A FRONTAL BOUNDARY THAT WILL BE NEAR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1000 PM EDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND DMG EDISON 40.56N 82.86W
06/01/2009 MORROW OH LAW ENFORCEMENT
TWO TREES DOWN
0935 PM HAIL 6 SW SHREVE 40.62N 82.10W
06/01/2009 E0.75 INCH HOLMES OH AMATEUR RADIO
&&
KINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1020 PM EDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG POLK 40.95N 82.21W
06/01/2009 ASHLAND OH LAW ENFORCEMENT
NUMEROUS TREES DOWN
1005 PM HAIL HAYESVILLE 40.77N 82.26W
06/01/2009 E0.88 INCH ASHLAND OH LAW ENFORCEMENT
1005 PM HAIL SAVANNAH 40.97N 82.36W
06/01/2009 E0.88 INCH ASHLAND OH LAW ENFORCEMENT
&&
KINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1029 PM EDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL SPENCER 41.10N 82.12W
06/01/2009 E0.75 INCH MEDINA OH PUBLIC
1015 PM HAIL AKRON 41.08N 81.52W
06/01/2009 E1.25 INCH SUMMIT OH PUBLIC
&&
KINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1038 PM EDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM HAIL MEDINA 41.14N 81.87W
06/01/2009 U0.75 INCH MEDINA OH PUBLIC
1018 PM HAIL 2 NW AKRON 41.10N 81.55W
06/01/2009 U0.88 INCH SUMMIT OH PUBLIC
0.88 INCH HAIL BATH OHIO
&&
OUDEMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1123 PM EDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM HAIL OLMSTED FALLS 41.37N 81.90W
06/01/2009 E1.00 INCH CUYAHOGA OH NWS EMPLOYEE
&&
OUDEMANThe Cleveland radar (KCLE), 144 km away, was scanning. The volume nearest the first event began at 05:58 UTC.
1 hail. Local standard time, as filed.
Penny size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179965.